Never Ignore These 16 Warning Signs of RA

Disclosure: We may earn money or products from the companies mentioned in this post via affiliate links to products associated with content in this article.

There are some really alarming conditions that even doctors can’t expect to happen. Moreover, these conditions are considered very dangerous. Therefore, “rheumatoid warning signs” are the reasons to consult your doctor to identify the patient’s overall condition. Your doctor then decides if your condition is really serious to take any urgent treatment or not.

RA warning symbols along with the side effects of medications make the situation more serious. These symptoms can also lead to some other chronic illnesses. Therefore, patients with RA should have proper knowledge of these symptoms so that they can immediately consult their doctors.

Some of the warning signs are discussed below:

Worsening of Joint Symptoms

The condition of joints becomes serious due to increased pain, more swelling, redness, or improper function. At this point, the doctor will indicate the seriousness of the condition. However, sometimes the increased pain is due to the usage of some new medicine. But the worsening of symptoms indicates that the new medications are not working properly. So there is a need for change in dosage of medicine or change the medicine.

Lack of Improvement

When the RA patient is not recovering due to treatment, then he should consult the doctor to start some other treatment. The basic purpose of consulting doctor is to get better. However, the new treatment process may take some time to adjust according to the body. And it is the doctor who decides which treatment is better.

Fever

In case of high joint redness, a slight temperature is not a strange thing. But a high fever (above 100.4 F or 38 C) is not common and indicates some infection. The patients of RA are at high risk of getting an infection because of their disease and regular medications. Most of the medications used to treat arthritis affect the immune system of the body.

Moreover, the medicines can also lead to serious infection due to some bacterium or virus. Therefore it is very important to consider the doctor immediately. It can minimize the chances of any complicated infections.

Lack of sense and Itching

The nerves of sense are affected due to the swelling of joints. The nerves can send the sensation of pain to the brain due to joint irritation or pressure. And this is called nerve entrapment. The most affected areas of nerve entrapment are wrist (carpal tunnel syndrome) and elbow (ulnar nerve entrapment).

Neuropathy is one form of nerve disease in RA patients that causes a lack of sensation and/or itching. This nerve damage is the result of inflammation of blood vessels. This uncommon condition is very dangerous. So it is very important to treat nerve entrapment earliest possible.

Rash

There are many conditions of RA that are responsible for rashes. However, the most common of them is the inflammation of blood vessels. The rashes mostly appear in fingertips, toes, or legs. The RA people mostly face rashes due to medications.

The medicines that are mostly found to produce rashes are:

·        Gold (Solganal, Myochrysine), 

·        Methotrexate (Rheumatrex, Trexall)

·        Leflunomide (Arava)

·        Hydroxychloroquine (Plaquenil)

Eye Redness

Rheumatoid arthritis causes dryness of eyes. This dryness can lead to an infection of the eyes i.e redness. This infection is mostly the result of blood vessel inflammation (vasculitis).

Color distinction

Hydroxychloroquine (Plaquenil) is a medicine commonly used in RA. But the side effect of this medicine is injury caused to the retina (the light-sensing portion of the back of the eye). The first sign of this infection is a decreased ability to differentiate between red and green colors. The area of the retina that is first affected by this medicine is responsible to detect these colors. Therefore the people who use hydroxychloroquine and suffer this condition should readily consult their doctor.

Nausea

It is a general problem that RA patients suffer. And the basic reason behind is the medications used to minimize joint inflammation.

The medicines that are mostly responsible for this condition are:

  • Nonsteroidal anti-inflammatory drugs NSAIDs such as ibuprofen [Advil], naproxen [Aleve]
  • Prednisone and prednisolone
  • Azathioprine(Imuran)
  • Methotrexate (Rheumatrex, Trexall)

This situation is not much serious, but it is always annoying. So it is advised to consult the doctor. And then it’s the doctor’s decision whether to stop the drug, lower the dose, and/or give some medication to treat nausea.                                                             

Vomiting

The drugs causing nausea are also the reason for vomiting. However, there may be some other conditions that are responsible for vomiting. It is very significant to consult the doctor immediately as it can lead to dehydration. And this could be a very serious condition for RA patients because it can produce problems like kidney injury.

Diarrhea

Dehydration is the result of diarrhea. The medicines that produce diarrhea are NSAIDs, oral gold, and leflunomide. It is also a side effect of medicine that is used to protect the stomach while taking NSAIDs, misoprostol (Cytotec). Now it is upon doctor whether he changes the medicine, dosage or give some other medicine.

Constipation

RA medicines sometimes cause constipation. This condition can be caused by any medication. But, it is mostly caused due to the narcotic pain medications, including hydrocodone (Vicodin), propoxyphene (Darvocet).

The sufferers who use these medicines should drink more water. The doctor should be contacted if patients observe new constipation.

Dark Stools

The bleeding from the stomach can cause dark-colored stools. The bleeding from the stomach is produced by swelling of the stomach lining (gastritis) or ulcers. Aspirin or any other NSAID produces side effects like stomach injuries. Therefore the patient should immediately contact the doctor.

Insomnia

The most irritating situation is insomnia. People with RA require good quality sleep. So this condition is not healthy for RA patients. The pains in joints sometimes don’t let the people sleep. Cortisone medications such as prednisone (Orasone) and prednisolone are responsible for this condition. There are many ways to manage insomnia, but the doctor should be reported if it becomes routine.

Dizziness and Ear Problems

The conditions like dizziness or balance problems are very dangerous. Anemia (low red blood cell) can produce this condition. Moreover, medicines like aspirin or other NSAIDs can cause these conditions. Ringing in the ears (tinnitus) is a common side effect of aspirin and NSAIDs. For any of these conditions, the doctor must be notified.

Headaches

Headaches are the result of some medicines. Mostly they are caused by NS AIDS. However, headaches are sometimes caused due to improper medical dose. And the dosage adjustment can release the problem. But it is important to notify the doctor before any medicine or dosage change.

Infection

The patients of RA can easily get an infection. As RA affects the immune system of the body, therefore the risk of infection is high. Moreover, the medicines used to treat arthritis can also affect the immune system.

The medicines that suppress the immune system are:

·        Methotrexate (Rheumatrex, Trexall)

·        Azathioprine(Imuran)

·        Infliximab (Remicade)

·        Etanercept (Enbrel)

·        Cyclosporine (Neoral)

·        Cyclophosphamide(Cytoxan)

Infections should be treated properly before they become serious.

The infections maybe chest or nasal. However, regular chest pain or cough is an indication of disease of the heart or lungs. There is always a high risk of breathing and lungs infection. These infections require antibiotic treatment.

Furthermore, lung inflammation is caused by methotrexate (Rheumatrex, Trexall). The first indication of this is continuous cough. The flow of acid from the stomach into the esophagus results into chest pain. The usage of aspirin and other NSAIDs can promote these conditions.

Note: There are many other warning signs of RA. There are other conditions in which the doctor should be contacted urgently. It is important to contact immediately in case of vision loss due to stroke or chest pain from a heart attack. The above-mentioned signs are most commonly seen in RA. Therefore RA people should have proper knowledge of these symptoms. And they should be confident enough to contact the doctor at any time.

You may also like...

Leave a Reply